Alert archive / New Jersey / Gale Watches in 2013

Gale Watch 13, NWS Philadelphia/Mount Holly

November 25, 2013

NWS Philadelphia/Mount Holly issued this gale watch at Nov 25, 2013, 3:32 PM EST. It took effect at Nov 26, 2013, 9:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 25, 2013, 3:32 PM EST (20:32 UTC)
In effect from
Nov 26, 2013, 9:00 PM EST
Expired
Nov 26, 2013, 4:09 AM EST
In force
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted, in the capitals the NWS used until 2016.

888 
WHUS71 KPHI 252032
MWWPHI

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 PM EST MON NOV 25 2013

ANZ430-431-450>455-260945-
/O.NEW.KPHI.GL.A.0013.131127T0200Z-131127T1800Z/
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
332 PM EST MON NOV 25 2013

...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A GALE
WATCH...WHICH IS IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
AFTERNOON.

* WINDS...SOUTH 20 TO 30 KT WITH GUSTS UP TO 45 KT, SLIGHTLY LOWER
  ON THE BAY.

* SEAS...7 TO 10 FEET ON THE OCEAN AND 4 TO 6 FEET ON THE LOWER BAY.

* TIMING...THE STRONGEST WINDS ARE EXPECTED TO OCCUR AS A LOW
  PRESSURE SYSTEM NEARS FROM THE SOUTHWEST EARLY WEDNESDAY MORNING
  AND MOVES OFF TOWARDS THE NORTHEAST IN THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
1 follow-up statement
305 
WHUS71 KPHI 260909
MWWPHI

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
409 AM EST TUE NOV 26 2013

ANZ450>455-262215-
/O.UPG.KPHI.GL.A.0013.131127T0200Z-131127T1800Z/
/O.NEW.KPHI.GL.W.0029.131126T2300Z-131128T1100Z/
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
409 AM EST TUE NOV 26 2013

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST
THURSDAY. THE GALE WATCH IS NO LONGER IN EFFECT.

* WINDS...SOUTH 20 TO 30 KT WITH GUSTS UP TO 45 KT TONIGHT AND
  THEN BECOMING WEST AT SIMILAR SPEEDS ON WEDNESDAY NIGHT.

* SEAS...6 TO 11 FEET.

* TIMING...SMALL CRAFT ADVISORY WINDS WILL START TODAY AND GALE
  FORCE WIND GUSTS WILL START OCCURRING THIS EVENING. THERE MIGHT
  BE A LULL IN THE GALE FORCE WINDS DURING THE DAY ON WEDNESDAY
  BEFORE THEY RETURN AGAIN WITH THE WESTERLY FLOW ON WEDNESDAY NIGHT.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ430-431-262215-
/O.UPG.KPHI.GL.A.0013.131127T0200Z-131127T1800Z/
/O.NEW.KPHI.GL.W.0029.131126T2300Z-131128T1100Z/
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
409 AM EST TUE NOV 26 2013

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST
THURSDAY. THE GALE WATCH IS NO LONGER IN EFFECT.

* WINDS...SOUTH 20 TO 30 KT WITH GUSTS UP TO 40 KT TONIGHT AND
  THEN BECOMING WEST AT SIMILAR SPEEDS ON WEDNESDAY NIGHT.
 
* SEAS...2 TO 6 FEET.

* TIMING...SMALL CRAFT ADVISORY WINDS WILL START TODAY AND GALE
  FORCE WIND GUSTS WILL START OCCURRING THIS EVENING. THERE MIGHT
  BE A LULL IN THE GALE FORCE WINDS DURING THE DAY ON WEDNESDAY
  BEFORE THEY RETURN AGAIN WITH THE WESTERLY FLOW ON WEDNESDAY NIGHT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Nov 25, 9:05 AM EST, 6 hours 27 minutes earlier.

Area forecast discussion, Nov 25, 9:05 AM EST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
905 AM EST MON NOV 25 2013

.SYNOPSIS...
A STRONG CANADIAN HIGH PRESSURE SYSTEM OVER VIRGINIA WILL MOVE
OFFSHORE TODAY. A DEVELOPING GULF OF MEXICO LOW PRESSURE SYSTEM WILL
TRACK NORTHEAST AND INTENSIFY PASSING OVER OR JUST EAST OF THE
FORECAST AREA ON WEDNESDAY. ANOTHER CANADIAN HIGH PRESSURE SYSTEM
WILL START BUILDING EAST ON THANKSGIVING DAY AND REACH THE FORECAST
AREA ON FRIDAY BEFORE MOVING INTO NEW ENGLAND AND THE CANADIAN
MARITIMES ON THE WEEKEND,

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A RECENT SURFACE ANALYSIS PLACED STRONG HIGH PRESSURE CENTERED
FROM THE UPPER OHIO VALLEY TO THE MID ATLANTIC REGION. A FRONTAL
BOUNDARY WAS DRAPED ACROSS NORTH DAKOTA AND MONTANA WITH A TROUGH
FROM SOUTH DAKOTA TO EASTERN NEW MEXICO. AN UPPER AIR ANALYSIS
SHOWED A TROUGH JUST NORTH OF THE MIDWEST AND A CLOSED LOW ACROSS
COLORADO AND NEW MEXICO. THERE WERE AREAS OF FOCUSED 850 MB WAA
FROM THE GREAT LAKES TO THE MIDWEST AND ALSO NEAR THE LOWER
MISSISSIPPI VALLEY. A 250 MB JET WAS FROM THE MIDWEST TO THE
NORTHEAST, AND A CYCLONICALLY CURVED ONE ACROSS THE SOUTHWEST U.S.
TO THE TENNESSEE VALLEY.

THE UPPER-LEVEL FLOW WILL BE MORE ZONAL TODAY AS THE TROUGH THAT
BROUGHT AN ARCTIC AIRMASS TO OUR REGION HAS SHIFTED NORTHEAST. AT
THE SURFACE, STRONG HIGH PRESSURE WILL BUILD OVER OUR REGION THROUGH
EARLY AFTERNOON THEN SHIFT OFF THE MID ATLANTIC COAST TOWARD
EVENING.

THE EASTWARD SHIFT OF THE SURFACE HIGH WILL ALLOW FOR A RETURN FLOW
TO OCCUR, THEREFORE WE ARE EXPECTING THE WINDS TO BACK TO THE
SOUTHWEST THROUGH THE DAY. THIS WILL SET UP A WAA PATTERN WITH THE
850 MB TEMPERATURES GOING FROM ABOUT -12C EARLY THIS MORNING TO
AROUND 0C BY THE DAYS END. THIS WAA WILL ALSO RESULT IN MOSTLY SOME
HIGH CLOUDINESS OVERSPREADING THE REGION THROUGH THE DAY, WITH ANY
STRATOCUMULUS LIMITED AS THE CAA PUSH ALREADY ENDED. A LINGERING
BAND OF STRATOCUMULUS DOWN DELAWARE BAY AND ACROSS SOUTHERN CAPE MAY
COUNTY AT TIMES IS EXPECTED TO DISSIPATE THROUGH THE MORNING AS THE
AIRMASS MODIFIES AND THE FLOW BACKS. THEREFORE, SKY COVER IS FOR
SOME HIGH CLOUDINESS ALTHOUGH A GOOD AMOUNT OF SUNSHINE IS
ANTICIPATED.

DESPITE THE FLOW BACKING TO THE SOUTHWEST TODAY, IT IS MUCH WEAKER
THAN YESTERDAY THEREFORE LESS MIXING. THE ARCTIC AIRMASS WILL LINGER
FOR A TIME AT THE SURFACE BEFORE ADDITIONAL MODIFICATION OCCURS,
THEREFORE TODAY WILL STILL BE A COLD DAY. THE DIFFERENCE IS WE ADD
AT LEAST A FEW DEGREES COMPARED TO YESTERDAY AND THERE WILL BE
MUCH LESS OF A WIND CHILL FACTOR. HIGH TEMPERATURES WERE MOSTLY A
GFS/NAM MOS BLEND, AND THE HOURLY GRIDS INCORPORATED THE LAMP/LAV
GUIDANCE ESPECIALLY THROUGH THIS MORNING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
THE ZONAL FLOW BEGINS TO BACK TO THE SOUTHWEST THROUGH TONIGHT AS A
STORM SYSTEM CONTINUES TO TAKE SHAPE ACROSS THE SOUTHERN STATES. IN
ADDITION, A NORTHERN STREAM UPPER-LEVEL TROUGH IS FORECAST TO BE
MOVING ACROSS THE GREAT LAKES AND SOUTHEASTERN CANADA. THERE IS A
COLD FRONT ASSOCIATED WITH THIS, HOWEVER THE ACTUAL FRONT LOOKS TO
SLOW AS IT MOVES TOWARD OUR REGION LATE.

WHILE THE GRADUAL WAA PATTERN CONTINUES /CLOUDS INCREASE/, SOME
COOLING WILL TRY AND PUSH SOUTHEASTWARD TOWARD MORNING FROM THE
GREAT LAKES. THIS ALLOWS THE 850 MB THERMAL GRADIENT TO TIGHTEN SOME
AND MAY START TO RESULT IN SOME FRONTOGENETIC FORCING MAINLY TO OUR
NORTHWEST THROUGH SOUTHWEST LATE. SOME OF THE MODEL GUIDANCE KEYS IN
ON THIS AND BRINGS SOME LIGHT PRECIPITATION TO OUR FAR NORTHWEST
ZONES TOWARD DAYBREAK. THE AIRMASS LOOKS COLD ENOUGH FOR THE
PRECIPITATION TYPE TO BE SNOW, HOWEVER AN INITIALLY RATHER DRY
AIRMASS WILL HAVE TO BE OVERCOME AND THIS MAY HELP TO KEEP ANY
PRECIPITATION EITHER RATHER LIGHT OR FROM REACHING THE GROUND PRIOR
TO DAYBREAK. FOR NOW, CARRIED SOME SLIGHT CHC POPS STARTING AROUND
09Z TUESDAY ACROSS THE FAR NORTHWEST.

AS FOR LOW TEMPERATURES, WE USED AN EVEN BLEND OF THE NAM/GFS MOS.
SINCE THE CLOUDS ARE FORECAST TO BE ON THE INCREASE THROUGH THE
NIGHT, TEMPERATURES SHOULD BE A LITTLE MILDER. HOWEVER IN THE
EVENING, TEMPERATURES COULD BE SOMEWHAT TRICKY AS A QUICKER DROP IS
POSSIBLE GIVEN THE LOW DEW POINTS AND IF THE CLOUDS ARE RATHER THIN.
WE USED THE LAMP/LAV GUIDANCE TO HELP ASSIST WITH THIS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE GFS INITIALIZATION WAS OVERALL PRETTY GOOD AND THE OP MODEL HAS
REMAINED IN THE FOLD OF MODELING CONSENSUS.  THE GEFS MEANS IS
SLIGHTLY SLOWER AND SLIGHTLY FARTHER TO THE WEST. THE DIFFERENCES
ARE NARROWING AND FOR THIS PACKAGE WE FOLLOWED AN OP WRF/GFS BLEND
WHICH IS PRETTY CLOSE TO THE GEFS MEAN. MUTLI-HEADLINE HIGH
IMPACT WEATHER EVENT EXPECTED WITH SOME WINTRY PROBLEMS NORTHWEST,
AT THE LEAST POOR DRAINAGE FLOODING ELSEWHERE AND MORE WINDY
CONDITIONS. THERE MAY ALSO BE SOME MINOR TIDAL OR HYBRID (ON THE
DELAWARE RIVER) TIDAL FLOODING. THE INITIALIZATION UPWIND AT
850MB AND 925MB HAD A SLIGHT WARM BIAS, SO WE ADDED SLIGHTLY MORE
WINTRY PCPN NORTHWEST.

ON TUESDAY THE AIR MASS CERTAINLY STARTS DRY AND THE RIDGE AXIS IS
EAST OF OUR CWA WITH WEAK SHORT WAVES, WEAK FCST ISENTROPIC LIFT AND
WEAK WAA FCST. THERE IS NOTHING STOPPING THE AIR FROM RISING, MORE OF
A QUESTION OF MODEL TIMING AND PHYSICS AS TO HOW MUCH REACHES THE
GROUND. HERE WE SIDED WITH THE FASTER GFS TIMING OF ONSET, BUT
LEANED TOWARD THE ECMWF AS TO AMOUNTS. NOTHING IS JUMPING OUT TO
US YET ABOUT A HEAVIER PCPN START. BECAUSE OF ALL THE INITIAL DRY
AIR, WE EXTENDED THE MENTION OF SLEET FARTHER TO THE SOUTHEAST. WE
FIGURE MAX TEMPS SHOULD BE SLOWED BY EVAPORATIVE COOLING PROCESSES
AND WE WERE NOT AGGRESSIVE WITH THEM. WE DID A THERMAL BLEND OF
THE GFS AND WRF-NMMB AS THE LATTER WAS COOLER AT 850MB AND THE
FORMER AT 925MB. BASICALLY THESE DIFFERENCES APPEAR ONE OF TIMING
AS THE SLOWER MODELS ARE COOLER WHILE THE FASTER MODELS (CAN GGEM)
AGGRESSIVELY BRING WARMER AIR INTO THE REGION. WITH WARMER AIR
MOVING IN ALOFT FIRST, AN AREA WHERE THE MODELS ARE NORMALLY NOT
AGGRESSIVE ENOUGH, THE CONVERSION OF SNOW TO SLEET AND THEN
FREEZING RAIN IS EXPECTED. BUT PRIOR TO THIS OCCURRENCE, ITS
POSSIBLE FOR A COATING TO A COUPLE OF INCHES TO FALL NORTHWEST. THE
LATTER IN THE HIGHER TERRAIN.

OUR RETIRED SSH USED TO SAY MOST DROUGHTS END WITH FLOODS AND THE
GULF OF MEXICO RICH IN MOISTURE SYSTEM IS GOING TO MAKE A TRY FOR IT
CENTERED ON TUESDAY NIGHT. MODELING CONSENSUS IS GIVING OUR AREA 2
TO 3 INCHES OF RAIN. ON TUESDAY NIGHT IS WHEN MOST OF THE FORCING
MECHANISMS ARE MAXIMIZED AS IS THE APPEARANCE OF A 75KT LLJ. FIRST
THE POCONOS. WOULD LIKE TO SEE MORE OF A SOUTH THAN EAST TO
SOUTHEAST WIND COMPONENT THERE TO HELP SCOUR COLD AIR. ITS ODD
THAT THE WRF-NMMB DOES THIS FASTER THAN THE GFS OR ECMWF (THE
LATTER PBLY MORE DUE TO TIMING). REGARDLESS WE CARRIED SEVERAL
HOURS OF ICING IN THE EVENING BEFORE A CHANGE TO RAIN. ITS
DIFFICULT TO MAINTAIN FREEZING RAIN AS PRECIPITATION INTENSITY
INCREASES AS THE VERY FACTORS OF WARM RAIN AND RELEASE OF LATENT
HEAT HAVE TO GET COMPENSATED. REGARDLESS TRAVEL ON UNTREATED ROADS
TUESDAY EVENING WONT BE EASY AND MENTION WILL BE CONTINUED IN THE
HWO WITH POSSIBLE HEADLINES COMING IF MODEL SOLUTIONS REMAIN THE
SAME. THE MAIN CONCERN ELSEWHERE FOR TUESDAY NIGHT WILL BE THE
HEAVY RAIN AS PWAT REACH AROUND 1.50 INCHES AND SIMILAR AMOUNTS
COULD FALL DURING THE NIGHT. A SECONDARY CONCERN ARE THE WINDS AS
A STRONG LLJ WILL BE PASSING ACROSS THE SERN PART OF OUR CWA.
RIGHT NOW A PCPN INDUCED INVERSION IS FORECAST TO FORM AND WE ARE
NOT EXPECTING ANY UPRIGHT CONVECTION ON LAND. WE ARE KEEPING WIND
GUSTS BELOW HEADLINE CRITERIA. A NON-DIURNAL TEMPERATURE RISE WAS
PLACED IN THE GRIDS. THE HIGH FOR THE DAY MIGHT OCCUR BEFORE
SUNRISE.

THERE REMAINS MODEL DIFFERENCES AS TO THE WAVINESS ON THE FRONT ON
WEDNESDAY. THERE IS SUFFICIENT SOUTHERN STREAM ENERGY TO BELIEVE
THERE WILL BE AT LEAST ONE AND THAT SHOULD SLOW THE PROGRESSION OF
THE FRONT A BIT. ALSO THERE IS A CHANCE OUR CWA MIGHT GET DRY-SLOTTED
FOR A WHILE ON WEDNESDAY, NOT MAKING IT A COMPLETE WASHOUT. BUT WITH
THE POSITIONING OF THE JET AND SUFFICIENT MID LEVEL QVEC CONVERGENCE
AND DPVA, THERE SHOULD BE SHOTS AT PCPN. THE HEAVIEST WILL LIKELY
BE DONE BY MORNING. A TRANSITION BACK TO SNOW SHOULD START IN THE
POCONOS WITH ADDITIONAL ACCUMS LIKELY. WE TOOK A SPLIT BETWEEN GFS
AND NAM MOS FOR SFC TEMPERATURES. THE MODELS TIMING IS ABOUT THREE
HOURS APART AND EVEN THAT SMALL GAP LOWERS CONFIDENCE ABOUT MAX
TEMPS.

STILL ONE MORE STRONG SHORT WAVE TO COME THROUGH ON WEDNESDAY
EVENING. BY THEN THE MODELS SAY MOISTURE MAY BE LIMITED TO HOLD BACK
WIDESPREAD SHOWERS. THE GFS QVEC FCST IS BACKING THE CAA MORE THAN
THE DPVA. USUALLY THE DPVA WINDS OVER RH FIELDS AT THIS FCST
JUNCTURE AND WE KEPT THE CHANCE OF RAIN (AND THEN) SNOW SHOWERS IN
THE GRIDS. OTHER COMPLICATING FACTORS WILL BE THE DROP OF
TEMPERATURES BELOW FREEZING. ANY STANDING WATER OR ONGOING POOR
DRAINAGE OR OTHER FLOODING WOULD START FREEZING. ALSO AS THE LOW
CONTINUES TO INTENSIFY, THE POSSIBILITY OF ADVISORY LEVEL WIND
GUSTS EXISTS. THERE HAVE BEEN LIKELY 300 HUNDRED BETTER GETAWAY DAYS
SINCE THANKSGIVING STARTED THAN THIS WEDNESDAY AND WEDNESDAY
NIGHT.

FOR THE REST OF THE LONG TERM, WE TOOK A BLEND OF LATEST WPC
GUIDANCE AND CONTINUITY. THANKSGIVING DAY SHOULD BE MAINLY DRY, BUT
REMAINING WINDY AND UNSEASONABLY COLD. AS THE HIGH PRESSURE SYSTEM
NEARS, FRIDAY AND SATURDAY WILL FEEL BETTER EVEN IF THEY ARE NOT
THAT MUCH MILDER. BY SUNDAY WITH THE HIGH PRESSURE SYSTEM MOVING
DEEPER INTO THE CANADIAN MARITIMES, THE ONSHORE COMPONENT SHOULD
BRING TEMPERATURES CLOSER TO NORMAL.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TODAY...VFR WITH INCREASING HIGH CLOUDINESS. WESTERLY WINDS 5 TO
10 KNOTS, BECOMING SOUTHWEST THROUGH THE DAY.

TONIGHT...VFR AS CLOUDS INCREASE WITH CEILINGS AT OR ABOVE 10000
FEET. SOUTHWESTERLY WINDS NEAR 5 KNOTS.
OUTLOOK...
TUESDAY - WEDNESDAY...DETERIORATING CONDITIONS EXPECTED AS A
COASTAL LOW PRESSURE SYSTEM PASSING BY THE REGION...FROM SOUTH TO
NORTH. MVFR TO IFR CONDITIONS ARE EXPECTED TO PREVAIL FROM LATER
TUESDAY INTO MUCH OF WEDNESDAY. THERE IS ALSO A LOW LEVEL WIND SHEAR
POTENTIAL CENTERED AROUND TUESDAY NIGHT. CONFIDENCE IS HIGH.

WEDNESDAY NIGHT...MVFR BECOMING VFR WITH GUSTY NORTHWEST WINDS.
GUSTS OVER 30 KTS LIKELY.

THURSDAY...VFR WITH GUSTY NORTHWEST WINDS. GUSTS OVER 30 KTS POSSIBLE.

FRIDAY...VFR.

&&

.MARINE...
THE SMALL CRAFT HEADLINE FOR THE NORTHERN TWO COASTAL WATER ZONES
HAS BEEN DISCONTINUED AS OF 900 AM.

HIGH PRESSURE WILL SETTLE OVER THE WATERS THROUGH MIDDAY, THEN
SHIFT OFF THE MID ATLANTIC COAST. THIS WILL CONTINUE TO ALLOW THE
PRESSURE GRADIENT TO RELAX AND ALSO THE WIND FIELD TO DIMINISH.
THE NORTHWEST WINDS WILL BACK TO THE WEST AND THEN SOUTHWEST
THROUGH THE DAY. A SOUTHWESTERLY WIND WILL BE MAINTAINED TONIGHT
AND WHILE SOME INCREASE IS EXPECTED WITHIN THE RETURN FLOW, THE
SPEEDS ARE EXPECTED TO BE BELOW ADVISORY CRITERIA.

OUTLOOK...
TUESDAY...SUB-ADVISORY WIND CONDITIONS EXPECTED. SEAS MIGHT REACH 5
FEET ON THE OCEAN.

TUESDAY NIGHT - THURSDAY...A COASTAL LOW PRESSURE SHOULD IMPACT
OUR WATERS STARTING TUESDAY EVENING. SEAS AND WINDS WILL INCREASE.
THERE ARE A COUPLE OF OPPORTUNITIES FOR GALES, ONE IN THE SOUTHERLY
FLOW LATE TUESDAY NIGHT INTO WEDNESDAY. THE SECOND AFTER A LULL WILL
COME IN THE NORTHWEST FLOW WEDNESDAY NIGHT INTO THANKSGIVING DAY.

THURSDAY NIGHT...SUB SMALL CRAFT ADVISORY CONDITIONS BY MIDNIGHT ON
DELAWARE BAY, BUT SMALL CRAFT ADVISORY CONDITIONS STILL POSSIBLE ON
THE OCEAN.

FRIDAY...SUB SMALL CRAFT ADVISORY CONDITIONS AS THE NEXT HIGH
PRESSURE SYSTEM COMES CLOSER.

&&

.CLIMATE...
RECORD LOW TEMPERATURES FOR TODAY...

ATLANTIC CITY...16 DEGREES IN 1989.
PHILADELPHIA....21 DEGREES IN 1965.
WILMINGTON......18 DEGREES IN 1970.
ALLENTOWN.......16 DEGREES IN 1989.
TRENTON.........20 DEGREES IN 2005.
GEORGETOWN......16 DEGREES IN 1970.
READING.........17 DEGREES IN 1956.
MOUNT POCONO.....6 DEGREES IN 1989.

THE LAST TIME PHILADELPHIA HAD A NOVEMBER LOW IN THE TEENS WAS 19
DEGREES IN 1989, AND THE LAST TIME PHILADELPHIA HAD A MAX
TEMPERATURE AT OR BELOW FREEZING WAS IN 1996. THE HIGH TEMPERATURE
YESTERDAY AT PHILADELPHIA WAS 32 DEGREES.

NEXT..........

ITS OUR ANNUAL LOOK TO SEE IF THE PAST CAN HAVE SOME CLUES AS TO HOW
THIS UPCOMING WINTER WILL BE. GIVEN THE RARE COMBO AGAIN OF A WARM
(TOP THIRD) OCTOBER AND A COLDER THAN THE LONG TERM MEDIAN NOVEMBER, WE
HAD TO ASK SOME ARCHAEOLOGISTS FOR ASSISTANCE. WHILE LAST AUTUMN WE
HAD A SIMILAR COMBINATION, THE NON-TROPICAL PACIFIC OCEAN IS IN A
WHOLE DIFFERENT LEAGUE AND FOR BETTER OR WORSE 2012-13 DID NOT MAKE
THE CUT.

IN TERMS OF ENSO, THE LATEST CONSENSUS OF ALL DYNAMICAL MODELS FOR A
DECEMBER, JANUARY AND FEBRUARY AVERAGE IS A MR. BLUTARSKY 0.0C. THE
OUTLOOK CONSENSUS LEADING INTO THE SUMMER OF 2014 IS FOR AN EL NINO
TO START DEVELOPING. THERE ARE ALREADY WARMER RELATIVE TO NORMAL
WATERS ALONG THE EQUATORIAL PACIFIC WEST OF THE ENSO 3.4 REGION. FOR
THIS REASON, THE ANALOGS CHOSEN VARIED FROM ENSO NEUTRAL NEGATIVE TO
A WEAK EL NINO. BECAUSE OF THE DIRECTIONALITY, WE ONLY INCLUDED ONE
WEAK LA NINA BECAUSE ITS DEPARTURES SINCE AUGUST WERE SIMILAR TO
THIS YEAR.

CLIMATOLOGICALLY SPEAKING SINCE THE WINTER OF 1949-50, THERE HAS
BEEN AN INTERESTING CLIMATOLOGICAL SPLIT WITH ENSO NEUTRAL WINTERS
IN PHILADELPHIA. ENSO NEUTRAL POSITIVE WINTERS HAVE LACKED LARGER
SNOW EVENTS. THERE HAS BEEN ONLY TWO SIX INCH OR GREATER
EVENTS (OUT OF SIX ENSO NEUTRAL POSITIVE WINTERS) SINCE 1950.
COMPARE THIS TO A WEAK EL NINO THAT HAS HAD EIGHT (OUT OF TEN
WINTERS) AND ENSO NEUTRAL NEGATIVE THAT HAS HAD THIRTEEN (OUT OF
FOURTEEN WINTERS). OF LATE SNOW STORMS THAT HAVE AFFECTED OUR AREA
HAVE BEEN MORE WHOPPERS THAN RUN-OF-THE-MILL ONES. OF THE TWENTY-ONE
TEN INCH OR GREATER EVENTS IN PHILADELPHIA SINCE 1950, TWELVE OF
THEM HAVE OCCURRED SINCE THE WINTER OF 1995-96 AND FIVE OF THE LAST
SIX SNOWFALL EVENTS THAT HAVE CROSSED THE SIX INCH THRESHOLD WERE
TEN INCHES OR MORE.

LAST WINTER THE OUTLOOK TREND WAS TOWARD EL NINO, BUT THE EASTERN
NON-TROPICAL PACIFIC WAS MORE HOSTILE. TAKING US TO THE REST OF THE
PACIFIC. WARMER THAN NORMAL SEA SURFACE TEMPERATURE DEPARTURES HAVE
MADE IT INTO THE EASTERN PACIFIC. THE PACIFIC DECADAL OSCILLATION
WHICH WAS STRONGLY NEGATIVE LAST FALL AND WINTER (WHEN THE WARMEST
WATERS WERE CONFINED WEST), IS CLOSER TO NEUTRAL HEADING INTO THIS
WINTER. WE HAVE ALREADY SEEN THE EFFECTS OF THIS IN NOVEMBER AS THE
EASTERN PACIFIC OSCILLATION TELECONNECTION INDEX HAS BEEN NEGATIVE
(MORE EASTERN PACIFIC RIDGING) AND HAS SET IN MOTION A STRING OF
VERY STRONG HIGH PRESSURE SYSTEMS FROM CANADA INTO THE UNITED STATES.

AS FOR TRYING TO OUTLOOK THE NORTH ATLANTIC OSCILLATION WE HAVE
LOOKED AT APPROXIMATELY SEVEN DIFFERENT METHODS THAT HAVE HAD SOME
DEGREE OF SUCCESS IN THE PAST. THE SCOREBOARD FOR THIS WINTER IS
THREE FOR NAO POSITIVE, AND FOUR FOR NAO NEGATIVE. THE MORE
POPULAR ONE (DEFACTO NAO BECAUSE IT IS AN AO OUTLOOK. THE FORMER
NORMALLY FOLLOWS ABOUT 75 PERCENT OF THE TIME) OF LATE HAS BEEN THE
ADVANCE OF SNOW COVERAGE IN SIBERIA IN OCTOBER. FROM THE RUTGERS WEB
SITE, WE SAW THAT SNOW COVERAGE ADVANCED QUICKLY IN SEPTEMBER AND THE
FIRST HALF OF OCTOBER, BUT THEN SLOWED IN THE SECOND HALF OF
OCTOBER. IN SPITE OF THIS, EURASIAN SNOW COVERAGE FOR THE MONTH OF
OCTOBER WAS THE GREATEST SINCE 2002. LOCALLY WE HAVE FOUND ITS A
BETTER INDICATOR OF SNOW THAN TEMPERATURES. SEASONAL SNOWFALL
STATISTICALLY SPEAKING IS NOT A NORMAL DISTRIBUTION, BUT A GAMMA
DISTRIBUTION. THE SNOWY WINTERS SKEW THE AVERAGE HIGHER. THE MOST
LIKELY OUTCOME FOR ANY GIVEN WINTER IS BELOW AVERAGE SNOWFALL.
PHILADELPHIA'S MEDIAN SNOW SINCE 1967 HAS BEEN 17.75".  SINCE
SNOW COVERAGE HAS BEEN MAPPED BY SATELLITE, 33 PERCENT OF ALL WINTERS
HAVE HAD SNOWFALL ABOVE THE CURRENT NORMAL. BUT WHEN EURASIAN SNOW
COVER IS GREATER THAN NORMAL IN OCTOBER, THE PAST PERCENTAGE HAS
INCREASED TO ABOUT 50 PERCENT. THIS DID NOT HELP US LAST WINTER. OF
COURSE IF THE EPO REMAINS STRONGLY NEGATIVE, THE NAO STATUS WILL NOT
MATTER AS MUCH.

THIS TAKES US TO OUR FALL TEMPERATURES. OF THE 46 WARMEST WINTERS
IN PHILADELPHIA ON RECORD, HALF OF THEM HAVE OCCURRED AFTER A WARM
OCTOBER. THIS NOVEMBER WILL END RIGHT AROUND THE CUSP BETWEEN THE
UNSEASONABLY COLD AND NORMAL TERCILES. REGARDLESS THIS IS A RARER
OCCURRENCE AND A CONTRADICTION IN THE STUDY FIRST DONE IN WHICH THE
STRONGEST CORRELATOR FOR A WARM WINTER IS A WARM OCTOBER WHILE THE
STRONGEST CORRELATOR FOR A COLD WINTER IS A COLD NOVEMBER. OUR
COLLEAGUE FROM ACROSS THE AISLE USED TO USE OCTOBER MINS AND
NOVEMBER MAXES (THAT EXPLAINED ABOUT 50% OF THE VARIANCE) FOR HIS
WINTER OUTLOOK. IN HIS STUDY, THESE TWO MONTHS WOULD NEARLY CANCEL
EACH OTHER OUT.

SO THE YEARS IN THIS ANALOG MAY LOOK FAMILIAR, SOME WERE REPEATS
FROM LAST WINTER'S OUTLOOK.  OF THESE SEVEN, THREE WERE ENSO NEUTRAL
NEGATIVE, TWO WERE ENSO NEUTRAL POSITIVE, ONE WAS A WEAK EL NINO AND
ONE WAS A WEAK LA NINA. THERE WERE ABOUT 10 OTHER CANDIDATES, BUT
WE REMOVED ANY THAT HAD UNSEASONABLY WARM OR COLD DECEMBERS. AT THIS
JUNCTURE NEITHER EXTREME APPEARS LIKELY.

SO HERE ARE OUR LUCKY SEVEN ANALOGS FOR THIS UPCOMING WINTER FOR
PHILADELPHIA. THEIR MILEAGE MAY VARY:

SEASON         DEC      JAN      FEB    WINTER    SEASONAL   WINTER
               AVG      AVG      AVG      AVG     SNOWFALL*  PCPN

1882-3         36.2     30.6     37.0     34.6       N/A    11.14
1914-5         33.3     36.6     38.8     36.2       32.3   19.64
1924-5         36.2     31.8     42.2     36.7       12.1    8.52
1941-2         38.3     30.5     30.8     33.2       10.3    9.24
1951-2         38.7     37.3     38.2     38.1       16.2    7.58
1954-5         36.0     32.6     36.1     34.9       12.1    5.60
1959-0         38.2     34.2     35.4     35.9       21.8   10.17

AVG            36.7     33.4     36.9     35.7       17.5   10.27
1981-2010 NML  37.5     33.0     35.7     35.4       22.4    9.24

THE OFFICIAL CPC OUTLOOK FOR THE WINTER IS FOR EQUAL CHANCES OF IT
BEING EITHER WARMER OR COLDER THAN NORMAL AND EITHER WETTER OR
DRIER THAN NORMAL.

WE WANT TO WISH EVERYONE A VERY HAPPY THANKSGIVING AND MAY
THIS WINTER LIVE UP TO YOUR EXPECTATIONS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GIGI/HEAVENER
NEAR TERM...GORSE/PO
SHORT TERM...GORSE
LONG TERM...GIGI
AVIATION...GIGI/GORSE/HEAVENER/PO
MARINE...GIGI/GORSE/HEAVENER/PO
CLIMATE...
Hazardous weather outlook, Nov 25, 4:21 AM EST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
421 AM EST MON NOV 25 2013

NJZ001-007-PAZ054-055-060>062-260930-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
421 AM EST MON NOV 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A NOR'EASTER SHOULD AFFECT THE REGION LATE TUESDAY INTO WEDNESDAY
NIGHT. THE POSSIBILITY EXISTS FOR WINTRY PRECIPITATION ON BOTH THE FRONT
AND BACK ENDS OF THIS EVENT. ICING POTENTIAL EXISTS FOR THE POCONOS
CENTERED AROUND TUESDAY EVENING. OVERNIGHT TUESDAY INTO WEDNESDAY
MORNING HEAVY RAIN COULD ALSO OCCUR. IT SHOULD BE WINDY IN THE
WAKE OF STORM ON WEDNESDAY NIGHT AND THANKSGIVING DAY. GUSTS OVER
40 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ008>010-012>027-PAZ070-071-
101>106-260930-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
421 AM EST MON NOV 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A NOR'EASTER SHOULD AFFECT THE REGION LATE TUESDAY INTO WEDNESDAY.
THE POSSIBILITY EXISTS FOR HEAVY RAIN WHICH AT THE LEAST WILL
GREATLY HAMPER GETAWAY TRAVEL. THERE IS A CHANCE FOR MINOR TIDAL
FLOODING ALONG COASTAL AREAS. IT SHOULD BE WINDY IN THE WAKE OF
STORM ON WEDNESDAY NIGHT AND THANKSGIVING DAY. WIND GUSTS
EXCEEDING 40 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-260930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
421 AM EST MON NOV 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GALES ARE POSSIBLE FROM EARLY WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 3:28 PM ESTWinter Weather AdvisoryPHISussex, Warren33 hr

Nearby

Gale Watches in New Jersey, 2013Every gale watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.